Alert archive / Arkansas / Severe Thunderstorm Warnings in 1992

Severe Thunderstorm Warning 271, NWS Tulsa, OK

August 10, 1992Johnson County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 10, 1992, 10:56 PM CDT for Johnson County, Arkansas. It was in force for 64 min.

The area

The counties it named.

The facts

Issued
Aug 10, 1992, 10:56 PM CDT (03:56 UTC)
Expired
Aug 11, 1992, 12:00 AM CDT
In force
64 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Johnson County, AR

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 3.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1992-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1992-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3508 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSM 110357
SVRFSM
ARC071-110500-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT SMITH AR
1056 PM CDT MON AUG 10 1992
 
THE NATIONAL WEATHER SERVICE IN FORT SMITH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST ARKANSAS
 
   ...JOHNSON COUNTY
 
AT 1055 AM CDT A LINE OF SEVERE THUNDERSTORMS WERE MOVING INTO
NORTHERN JOHNSON COUNTY ARKANSAS. THE LINE OF SEVERE THUNDERSTORMS
EXTENDED FROM 20 MILES NORTHEAST OF CLARKSVILLE ARKANSAS TO PINEVILLE
MISSOURI MOVING SOUTHWEST AT 35 MPH. DAMAGING WIND CAN BE EXPECTED
WITH THIS LINE OF THUNDERSTORMS.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:14 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 10, 9:14 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
915 PM CDT MON AUG 10 1992

TSTMS TRYING TO SURROUND ERN OK ATTM WITH COMPLEX IN AR AND MO TRACKING
SOUTHWEST AND COMPLEX IN SW KS TRACKING SOUTHEAST. FEW ISOLATED STORMS
IN THE ARKLATEX REGION AS WELL. AIRMASS OVER ERN OK REMAINS CAPPED AT
THE PRESENT TIME BUT CAP MAY NOT BE STRONG ENOUGH TO SURVIVE THE NIGHT.

AREA SOUNDINGS SHOW VERY LARGE POSITIVE AREAS WITH LARGE CAPE VALUES.
TOP AND DDC SOUNDINGS REALLY STAND OUT WITH UMN NOT FAR BEHIND. ANY
STORMS THAT DO GET GOING OVERNIGHT STAND AN EXCELLENT CHANCE OF GOING
SEVERE. H8 DEWPOINTS IN THE UPPER TEENS SO PLENTY OF MOISTURE AVAILABLE
FOR HEAVY RAINS WITH STORMS AS WELL.

TWO SFC BOUNDARIES EXIST FOR STORMS TO FIRE ON. ONE IS THE WEAK SFC
TROF WHICH HAS BEEN NEARLY STATIONARY ALONG THE KS/OK BORDER FOR THE
PAST SEVERAL HOURS. THE OTHER IS THE ACTUAL COLD FRONT WHICH HAS BEEN
IN NO BIG HURRY TO MOVE SOUTH EITHER. THIS FRONT WAS NEAR AN MCI/TOP/
RSL LINE AT 01Z. BOTH BOUNDARIES WILL LIKELY DROP VERY SLOWLY SOUTH
DURING THE NIGHT BUT NO WHERE NEAR AS FAST AS THE NGM FCSTS. THE LFM
AND AVN ARE MUCH MORE REASONABLE.

WILL UP POPS TONIGHT NEAR THE SFC TROF AND ALSO ADJUST WINDS FOR THE
SLOWER MOVEMENT OF THE SFC BOUNDARIES. WILL LEAVE TEMPS ALONE AS THEY
ARE HIGHLY DEPENDENT ON TSTM DEVELOPMENT.

COLD FRONT MAY NOT MAKE IT TOO FAR SOUTH AND WE MAY HAVE TO WAIT UNTIL
THE STRONG SHORTWAVE DIGS INTO THE UPPER MIDWEST AT MIDWEEK TO GET A
FROPA ACROSS MUCH OF THE AREA. AT THAT TIME...UNSEASONABLY COOL AND DRY
WEATHER SHOULD MAKE ITS WAY SOUTH ACROSS ERN OK. THE THREAT OF SHOWERS
AND TSTMS WILL REMAIN UNTIL THAT TIME WITH TEMPS HIGHLY DEPENDENT ON
CLOUDS/PRECIP. WILL ONLY MAKE MINOR CHANGES TO LATER PERIODS ATTM BUT
WILL INTRODUCE LOW CHANCE POPS INTO THE EXTREME NRN ZONES TUESDAY.

RAPID TSTM DEVELOPMENT IN LAST 10 MINUTES IN SW MO CONFIRMS MY BELIEF
THAT THE CAP WILL NOT LAST THE NIGHT. WILL MENTION POSSIBLY SEVERE IN
MOST ZONES TONIGHT.

.OK...NONE.

PLATE

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:31 PM CDTSevere Thunderstorm WarningTSABenton59 min
Aug 10, 10:47 PM CDTSevere Thunderstorm WarningTSAMadison58 min
Aug 10, 11:11 PM CDTSevere Thunderstorm WarningTSAWashington64 min
Aug 10, 11:24 PM CDTSevere Thunderstorm WarningTSAFranklin, Logan66 min
Aug 10, 11:30 PM CDTSevere Thunderstorm WarningTSACrawford60 min
Aug 10, 11:30 PM CDTSevere Thunderstorm WarningTSABenton60 min
Aug 10, 11:51 PM CDTSevere Thunderstorm WarningTSASebastian69 min
Aug 11, 12:10 AM CDTSevere Thunderstorm WarningTSAScott65 min
Aug 11, 12:49 AM CDTSevere Thunderstorm WarningTSAPolk56 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 1992Every severe thunderstorm warning in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.